Nausea – Pharmacology for Nurses: Practical Applications

Twitter - Quiz Tutors
Facebook - Quiz Tutors

Chapter 52: Anti-Emetic Test, Nausea, Pharmacology for Nurses: Practical Applications

The key terms in this Pharmacology course include Anti-emetic test, Chapter 52, Nausea, Diarrhea, Chemotherapy, Nurse, Ondansetron (Zofran), Pharmacology for Nurses: Practical Applications


A patient on chemotherapy is using ondansetron (Zofran) for treatment of nausea. The nurse will instruct the patient to watch for which adverse effect of this drug?

Diarrhea

Dry mouth

Blurred vision

Dizziness

Diarrhea is an adverse effect of the serotonin blockers. The other adverse effects listed may occur with anticholinergic drugs.


A woman who is in the first trimester of pregnancy has been experiencing severe morning sickness. She asks, “I’ve heard that ginger tablets may be a natural way to ease the nausea and vomiting. Is it okay to try them?” What is the nurse’s best response?

“They are a safe and natural remedy for nausea when you are pregnant.”

“Some health care providers do not recommend ginger during pregnancy. Let’s check with your provider.”

“You will need to wait until after the first trimester to try them.”

“Go ahead and try them, but stop taking them once the nausea is relieved.”

There is some anecdotal evidence that ginger may have abortifacient properties, and for this reason some providers do not recommend its use during pregnancy.


A mother calls the pediatrician’s office to report that her 18-month-old child has eaten half of a bottle of baby aspirin. She says, “I have a bottle of syrup of ipecac. Should I give it to him? He seems fine right now. What do I do?” What is the nurse’s best response?

“Go ahead and take him to the emergency room right now.”

“Don’t give him the ipecac. Call the Poison Control number immediately for instructions.”

“Go ahead and give him the ipecac, and then call 911.”

“Please come to the office right away so that we can check him.”

The American Academy of Pediatrics no longer recommends the use of syrup of ipecac for home treatment for poisoning. In all cases of poisoning,if the victim is conscious and alert, call the local poison control center. If the victim has collapsed or stopped breathing, call 911 for emergency transport to a hospital. See: Patient-Centered Care: Lifespan Considerations for the Pediatric Patient Syrup of Ipecac and Poisoning.


A patient with motion sickness is planning a cross-country car trip and has a new prescription for a scopolamine transdermal patch (Transderm-Scop). The nurse provides teaching for the use of this patch medication. The patient shows a correct understanding of the teaching with which statement?

“I will change the patch every 3 days.”

“I will remove the patch only if it stops working.”

“I will change the patch every other day.”

“I will change the patch every day.”

Scopolamine patches are 72-hour doses and are changed every 3 days. The other options are incorrect.